My partner has been taking heroin and is currently going through a rattle I’m worried about him….what can I do he has shut me out and is very angry….He won’t let anyone help him
I am sorry to hear that your partner is feeling so unwell. I am not sure why he is refusing to seek help from anyone but it could be he is embarrassed about his problem or scared that he may get into trouble. He may also be afraid that family, friends and other people will find out what he is doing. Please be assured that your partners own doctor (GP) has a strict code of confidence and will not tell anyone about your his issues unless they have your partners permission. This code of confidentiality also applies to other services such as the Drug and Alcohol Team and Motiv8. If you are having issues dealing with your partners drug use and don’t know how to support him then you can make an appointment in your own right to speak with someone at Motiv8.
As your partner is rattling (withdrawing) from heroin, I would really advise him to go in the first instance to his GP to discuss getting medication to help his withdrawal symptoms. Hopefully, when the rattle was over, then your partner might consider seeking specialist help from the Drug and Alcohol Team to discuss his addiction and how to overcome it.
If he is still determined that he does not wish to speak to anyone, then I can offer the following advice:
Opiate withdrawal occurs in two phases.
The first phase includes a number of symptoms, such as: muscle aches, restlessness, anxiety, tearing eyes, runny nose, excessive sweating, sleeplessness and excessive yawning.
The second phase is marked by: Diarrhoea, abdominal cramps, nausea and vomiting, dilated pupils and rapid heartbeat.
These initial phases can be followed by long-term withdrawal symptoms. Long-term symptoms are often less physical in nature and may involve emotional or behavioural issues.
When you’re dependent on opiates, your body is used to having them in your system. Your body might also build up a tolerance to many of the drug’s side effects, like dryness and constipation. Stopping taking opiates may cause a strong reaction.
If your partner tries to go through withdrawal on their own, they’ll need to be prepared. They should try to slowly taper off opiates before they go off completely. This might limit the intensity of the withdrawal. However, given the compulsive nature of addiction, most people find self-regulated tapering to be impossible, often leading to a full relapse into addiction.
Dehydration due to vomiting and diarrhoea is common and could lead to serious health complications. Many people end up in the hospital with dehydration when they’re going through withdrawal. Drinking plenty of hydrating fluids during withdrawal is very important.
Your partner should consider asking a pharmacist about medications for diarrhoea and nausea (feeling like they will vomit) and if they are suffering from aches and pains try paracetamol or ibuprofen.
Withdrawal symptoms can last for days to weeks. If they have a couple weeks’ worth of medications, they can avoid the need to go out for more. But be careful not to use these medications in amounts greater than the recommended dose. If the regular dose isn??t helping, make sure to discuss the issue with a doctor.
People who have gone through withdrawal recommend trying to stay as comfortable as possible. They suggest keeping the mind occupied with films, books, or other distractions. Make sure they have soft blankets, a fan, and extra sheets. They may need to change your bedding due to excessive sweating.
They also suggest making sure a friend or family member knows that you plan on attempting the withdrawal process. Beyond support, people need someone to check on them. Be cautious of ‘recipes’ and stories about ‘magic cures’ described in online forums. None of them have gone through rigorous testing for safety or efficacy.
It’s important to keep the mind occupied and engaged. Your partner should try to do things they enjoy to increase their body’s endorphins. These are the chemicals in the body that make people feel good. This can improve their chances for long-term success.
Treats help too, so some chocolate for example (good for endorphins). Getting outdoors and exercising, even if it’s just a walk around the block can also help. Whether in a treatment program or battling withdrawal on individually, people need to be positive and believe that they can overcome the dependence on opiates.
I hope this helps